IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1675 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (386 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed1884    
    Printed76    
    Emailed0    
    PDF Downloaded132    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 129-130
 

Valproate-induced encephalopathy with predominant pancerebellar syndrome


Department of Neurology, Chhatrapati Sahuji Maharaj Medical University, Lucknow, Uttar Pradesh, India

Date of Web Publication14-Jan-2012

Correspondence Address:
Rajesh Verma
Department of Neurology, Chhatrapati Sahuji Maharaj Medical University, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.91886

Rights and Permissions

 » Abstract 

Valproate-induced hyperammonemic encephalopathy is a rare event clinically characterized by impaired sensorium, vomiting, headache, seizures and focal neurological deficits. The pathogenesis of this dreadful complication is not well understood, although hyperammonemia has been implicated in causation of encephalopathy. In this submission, we have highlighted a case of valproate-induced encephalopathy who presented mainly with bilateral cerebellar features and generalized slowing on electroencephalogram. High index of suspicion of valproate-induced hyperammonemic encephalopathy is required if diffuse ataxia is present as it is a potentially reversible clinical disorder.


Keywords: Encephalopathy, hyperammonemia, pancerebellar syndrome


How to cite this article:
Verma R, Kori P. Valproate-induced encephalopathy with predominant pancerebellar syndrome. Indian J Pharmacol 2012;44:129-30

How to cite this URL:
Verma R, Kori P. Valproate-induced encephalopathy with predominant pancerebellar syndrome. Indian J Pharmacol [serial online] 2012 [cited 2021 Feb 26];44:129-30. Available from: https://www.ijp-online.com/text.asp?2012/44/1/129/91886



 » Introduction Top


Sodium valproate is a frequently used drug for the treatment of seizure disorders, bipolar disease and chronic pain. It is known to cause a serious complication, hyperammonemic encephalopathy which is characterized by acute onset of impaired consciousness, headache, vomiting, seizures, ataxia, generalized slowing on electroencephalography and rapid recovery after discontinuation. [1] In this submission, we present a case of valproate-induced hyperammonemic encephalopathy where the major manifestation was restricted to bilateral cerebellar clinical features.


 » Case Report Top


A 19-year-old male presented with acute onset tremulousness, staggering gait and difficulty in walking and speech. He was a known case of idiopathic generalized epilepsy treated initially with carbamazepine (800 mg/day) and recently switched over to sodium valproate (1000 mg/day) before the onset of this acute complication. The general examination revealed normal vitals with presence of asterixis. The patient showed bilateral cerebellar signs in the form of defective coordination in both upper and lower limbs with severe degree of gait ataxia and scanning speech. The motor and sensory examination, and deep tendon reflexes were normal.

Investigations including hemogram, liver function tests, renal function parameters, serum electrolytes and blood sugar showed normal results. Thyroid function tests (T3, T4, Thyroid stimulating hormone) and nutritional parameters including vitamin B12 levels were also found in normal range. However, serum ammonia level was raised to106 μmol/L (normal range 12-47 μmol/L). The levels of serum valproate and carbamazepine were found to be in the normal range (serum valproate: 52 ug/mL [range: 50 to 100 μgm/mL] and serum carbamazepine <1.25 μgm/mL [range: 4 to 12 μgm/mL]). Electroencephalography revealed generalized slowing in delta range suggestive of encephalopathy [Figure 1]. Patient underwent magnetic resonance imaging of cranium, which turned out to be normal. With this background of clinical observations and laboratory assessment, a diagnosis of valproate-induced hyperammonemic encephalopathy was considered. The valproate was replaced by levetiracetam (500mg) two times a day along with carnitine supplementation. The patient showed rapid recovery and was able to walk without support after a week. His serum ammonia level normalized on repeat serum ammonia estimation (20 μmol/L).
Figure 1: Electroencephalogram of the patient revealing generalized slowing with predominant delta rhythm

Click here to view



 » Discussion Top


Valproic acid by virtue of its broad spectrum of action has application in various disorders like epilepsy, bipolar disorders, prophylaxis and treatment of migraine and neuropathic pain. Although valproate-induced hepatic dysfunction leading to encephalopathy is a well-recognized entity, less commonly the drug can also produce an encephalopathy of non-hepatic origin by producing hyperammonemia, and is called as valproate-induced non-hepatic hyperammonemic encephalopathy (VNHE). [2] Other causes of non-hepatic hyperammonemia include inborn errors of metabolism (urea cycle enzyme defects, fatty acid oxidation defects), drugs like 5-FU, asparaginase, salicylate, halothane and enflurane, hematologic diseases like multiple myeloma and acute myeloblastic leukemia, hyperinsulinemia, hyperglycemia, distal renal tubular acidosis, parenteral nutrition and Reye's syndrome. [3]

The clinical presentation of hyperammonemic encephalopathy constitutes irritability, drowsiness, coma and occasionally these patients have paradoxical seizures. However, presentation of predominant cerebellar involvement is rarely described in literature. Our patient had features of encephalopathy such as asterixis with predominant cerebellar signs. The presence of significant hyperammonemia with cerebellar signs and reversal of hyperammonemia, encephalopathy and disappearance of cerebellar signs and symptoms after discontinuation of sodium valproate confirmed the diagnosis of valproate-induced hyperammonemic cerebellar ataxia with metabolic encephalopathy. This view is also supported by generalized slowing in EEG suggestive of metabolic encephalopathy which also normalized after discontinuation of valproate. We estimated serum valproate and carbamazepine levels which were within normal limits although there is little correlation between valproate level and clinical effects because of the variable absorption rate and short half-life of the drug. Serum valproate level is also poorly correlated with the occurrence of hyperammonemia. However, in our study, there was decline in ammonia levels after withdrawal of valproate and subsequent disappearance of cerebellar symptoms and features of encephalopathy.

There is scarcity of literature on unusual symptoms of valproate-induced hyperammonemic encephalopathy presenting as mainly cerebellar ataxia. Cases have been reported where patients presented with acute onset of confusion, decline in cognitive abilities, and ataxia. [4],[5] We gave carnitine supplementation to our patient as valproate is known to enhance urinary excretion of L-carnitine, leading to depletion of its blood stores. [6] Thus we conclude that valproate-induced hyperammonemic encephalopathy can present mainly with cerebellar ataxia and a high index of suspicion is required for an early recognition, investigation, and treatment of this potentially life-threatening condition.



 
 » References Top

1.Hawkes ND, Thomas GA, Jurewicz A, Williams OM, Hillier CE, McQueen IN, et al. Non-hepatic hyperammonaemia: An important, potentially reversible cause of encephalopathy. Postgrad Med J 2001;77:717-22.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Segura-Bruna N, Rodriguez-Campello A, Puente V, Roquer J. Valproate-induced hyperammonemic encephalopathy. Acta Neurol Scand 2006;114:1-7.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Alqahtani S, Federico P, Myers RP. A case of valproate-induced hyperammonemic encephalopathy: Look beyond the liver. CMAJ 2007;177:568-9.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.De Wolfe JL, Knowlton RC, Beasley MT, Cofield S, Faught E, Limdi NA. Hyperammonemia following intravenous valpraote loading. Epilepsy Res 2009;85:65-71.  Back to cited text no. 4
    
5.Barrueto F Jr, Hack JB. Hyperammonemia and coma without hepatic dysfunction induced by Valproate therapy. Acad Emerg Med 2001;8:999-1001.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Beversdorf C, Allen C, Nordgren R. Valproate induced encephalopathy treated with L-Carnitine in an adult. J Neurol Neurosurg Psychiatry 1996;61:211.  Back to cited text no. 6
    


    Figures

  [Figure 1]

This article has been cited by
1 Drug hypersensitivity in human immunodeficiency virus-infected patient: challenging diagnosis and management
Evy Yunihastuti,Alvina Widhani,Teguh Harjono Karjadi
Asia Pacific Allergy. 2013; 4(1): 54
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow